MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-275-20
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline that failed to open at the distal end.The patient was undergoing a procedure for flow diverter implantation to treat an unruptured saccular aneurysm of a middle cerebral artery.The aneurysm max diameter was 3.59mm and the neck diameter was 2.12mm.Vessel tortuosity was severe.Dual antiplatelet treatment (dapt) was administered.It was reported that the pipeline was delivered and started to deploy.When the pipeline tip was pushed out to an unspecified certain length, it could not be opened.Deployment continued but the tip still could not be opened.A push-pull combination was tried but after several unsuccessful attempts, the pipeline was withdrawn.It was noted that the pipeline device and all accessory devices were prepared as indicated in the instructions for use (ifu).There were no patient symptoms or complications associated with the event.Ancillary device: marksman microcatheter.
 
Event or Problem Description
Additional information received reported that the pipeline had not been placed in a vessel bend when it failed to open.Additional steps were taken to open the device, and it was resheathed two times.There was no damage to the pipeline stent, pushwire, or catheter.There was no friction/difficulty during delivery of the pipeline.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: a pipeline flex embolization device and a marksman catheter were returned for analysis.The inner diameter (id) of the marksman catheter inner diameter was found to be 0.027¿ per ifu (instructions for use).Per pipeline flex embolization device instructions for use (ifu): ¿the pipeline flex embolization device is designed to be delivered through a compatible micro catheter of 0.021¿ inside diameter.Therefore, the marksman catheter was found to be compatible for use with the pipeline flex.The pipeline flex was returned within marksman catheter.The pipeline flex was removed by pushing the pipeline out of distal tip of marksman catheter.No bends or kinks were found with the pipeline pushwire.The hypotube and ptfe were found to be intact.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be in good condition.No damages were found with the tip coil.Due to the condition in which the braid was returned the proximal and distal ends of braid were unable to be determined.Braid end 1 was found to be opened and frayed.Braid end 2 was found to be collapsed and frayed.No other anomalies were found with the device.No device malfunction was reported with the marksman catheter.The pipeline flex was returned within marksman catheter and extending ~44.4cm from hub and pipeline flex extending ~1.7cm from distal tip.No damages were found with the marksman hub.The marksman total length was measured to be ~156.6cm.The useable length was measured to be ~148.9cm.No bends or kinks were found with the catheter body.No damages were found with the distal tip.The catheter was flushed; water exited the distal tip.The marksman catheter was tested with an in-house 0.026in mandrel.The in-house mandrel was inserted into the marksman hub and was able to pass through body and exit distal tip without issue.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was unable to be confirmed due to the condition in which the braid was returned.The proximal and distal ends of braid were unable to be determined.It is likely the failure to open is the result of vessel tortuosity or re-sheathing the device more than the recommended two times.The customer reported vessel tortuosity as severe.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12188752
Report Number2029214-2021-00875
Device Sequence Number16514174
Product Code OUT
UDI-Device Identifier00847536014671
UDI-Public00847536014671
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/17/2024
Device Model NumberPED-275-20
Device Catalogue NumberPED-275-20
Device Lot NumberB162773
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/11/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2021
Supplement Date Received by Manufacturer07/21/2021
10/07/2021
Initial Report FDA Received Date07/19/2021
Supplement Report FDA Received Date07/27/2021
10/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1